Accidental coadministration of intravenous aminophylline and theophylline by mouth: A hazardous practice

D. B. Frewin, D. J. Cooper

Research output: Contribution to journalArticleResearchpeer-review

4 Citations (Scopus)

Abstract

Eight patients who inadvertently received theophylline by mouth and aminophylline by the intravenous route together were reviewed by the Clinical Pharmacology Service of the Royal Adelaide Hospital because their serum theophylline levels were in excess of the stated therapeutic range. Six of these patients were severely compromised by their high theophylline level, and two of them, who had advanced obstructive lung disease and respiratory failure, died shortly after the drug levels were detected. Oversights of this nature can arise during the early stages of a patient's hospital admission and when medical staff changes occur. All patients who receive aminophylline by the intravenous route must be kept under close surveillance to ensure that theophylline formulations are not given by mouth concurrently.

Original languageEnglish
Pages (from-to)481-482
Number of pages2
JournalMedical Journal of Australia
Volume144
Issue number9
Publication statusPublished - 1 Jan 1986

Cite this